Kansas, 2018

Hail and Damaging Winds in Kansas, July 19, 2018

July 19, 2018 · NWS DDC · 20 events in 8 counties and zones

An outflow boundary from a decaying MCS provided the focus for additional thunderstorms during the evening. A favorable environment developed from a short wave trough to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An outflow boundary from a decaying MCS provided the focus for additional thunderstorms during the evening. A favorable environment developed from a short wave trough to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 19, 12:49 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 19, 12:49 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
149 PM CDT Thu Jul 19 2018

...Updated Long Term...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jul 19 2018

VFR conditions and overall light winds through the time period.
Main concern will be isolated thunderstorms potentially developing
in southwest Kansas after 21Z and moving eastward through 03Z.
This could provide VCTS conditions for GCK, LBL, and DDC. Storms
should be isolated to widely scattered in nature however should
any of these storms go over the airports brief strong thunderstorm
produced winds of up to 50 kts will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  68 101  70 /  20  20   0  20
GCK 103  68 102  69 /  20  20  10  20
EHA 101  70 104  70 /  20  20  20  20
LBL 103  71 106  70 /  20  20  20  20
HYS  98  70  96  67 /  10  10   0  10
P28 101  73 102  72 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-080-081-
088>090.

Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 19, 2:34 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 19, 2:02 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018

KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
      3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195

RBURG

The radar

The Dodge City radar (KDDC), 174 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
July 19, 2:13 PM CST
Where
Morton County, 10.26 mi NW of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -101.890

Thunderstorm Wind, Morton

When
July 19, 2:39 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Ford

When
July 19, 5:28 PM CST
Where
Ford County, 1.76 mi NE of Wright
Measured
3.5 in hail
Reported by
NWS Employee
Coordinates
37.800, -99.860

Hail, Stanton

When
July 19, 5:38 PM CST
Where
Stanton County, 11.05 mi N of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -101.570

Hail, Ford

When
July 19, 5:43 PM CST
Where
Ford County, 1.76 mi NE of Ft Dodge
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -99.910

Hail, Ford

When
July 19, 6:09 PM CST
Where
Ford County, 2.82 mi N of Ford
Measured
2 in hail
Reported by
NWS Employee
Coordinates
37.670, -99.760

Hail, Haskell

When
July 19, 6:19 PM CST
Where
Haskell County, 9.17 mi NW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.830

Hail, Ford

When
July 19, 6:24 PM CST
Where
Ford County, 2.76 mi S of Ford
Measured
1 in hail
Reported by
Social Media
Coordinates
37.590, -99.750

Hail, Ford

When
July 19, 6:31 PM CST
Where
Ford County, 2.76 mi S of Ford
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.590, -99.750

Hail, Kearny

When
July 19, 6:39 PM CST
Where
Kearny County, 11.11 mi S of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -101.270

Hail, Haskell

When
July 19, 6:41 PM CST
Where
Haskell County, 11.11 mi N of Sublette
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.640, -100.870

Hail, Haskell

When
July 19, 6:50 PM CST
Where
Haskell County, 15.32 mi NNW of Satanta Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.660, -101.070

Hail, Haskell

When
July 19, 7:00 PM CST
Where
Haskell County, 9.17 mi NW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.830

Thunderstorm Wind, Finney

When
July 19, 7:25 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Gray

When
July 19, 7:30 PM CST
Where
Gray County, 5.56 mi NW of Charleston
Measured
1.75 in hail
Reported by
Public
Coordinates
37.920, -100.650

Hail, Finney

When
July 19, 7:45 PM CST
Where
Finney County, 2.14 mi NNW of Garden City
Measured
1 in hail
Reported by
Social Media
Coordinates
38.000, -100.880

Hail, Finney

When
July 19, 7:57 PM CST
Where
Finney County, 4.05 mi WSW of Kalvesta
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -100.300

Hail, Hodgeman

When
July 19, 8:19 PM CST
Where
Hodgeman County, 7.21 mi W of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -100.010

Hail, Hodgeman

When
July 19, 9:00 PM CST
Where
Hodgeman County, 2.07 mi S of Jetmore
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.050, -99.900

Hail, Hodgeman

When
July 19, 9:34 PM CST
Where
Hodgeman County, 7.08 mi E of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -99.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776261, 776262, 776263, 776264, 776265, 776266, 776267, 776268, 776269, 776270, 776271, 776272, 776273, 776274, 776275, 776276, 776277, 776278, 776279, 776280.